Dust Devil, Mesa
- When
- July 23, 12:42 PM MST to 12:49 PM MST
- Where
- Mesa County, Grand Jct
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.018, -108.466 (the zone’s center; the record gives no point)
A very large dust devil was observed near River Road. It was estimated that the vertical height of the dust devil was at least several hundred feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A very large dust devil was observed near River Road. It was estimated that the vertical height of the dust devil was at least several hundred feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 2:47 AM MST, 9 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 347 AM MDT FRI JUL 23 2004 .SHORT TERM (TODAY THROUGH SATURDAY)... A 700 MB TROUGH WITH SOME JET SUPPORT AND A PAIR OF MINOR VORT MAXES KICKED OFF TWO LINES OF SHOWERS AND THUNDERSTORMS EARLY THIS MORNING. ONE LINE CUT THROUGH THE NORTHERN HALF OF THE FORECAST AREA...WHILE THE OTHER END AFFECT THE SOUTHERN HALF. BY SUNRISE MOST OF THE SHOWERS AND THUNDERSTORMS WILL BE SOUTH OF A LINE FROM GUNNISON TO CORTEZ...AND SHOULD MOVE EAST OF THE CWA BOUNDARY BY ABOUT 10 AM. A WEAK FRONTAL BOUNDARY IS INVOLVED AND LOWER THICKNESSES WILL SPREAD FROM NW TO SE ACROSS THE AREA TODAY. THUS HAVE LOWERED MAX TEMPS A FEW DEGREES. BELIEVE MODELS COOL THINGS OFF TOO MUCH...WITH ETA AND GFS CALLING FOR 6 DEGREES OF COOLING TODAY ON AVERAGE. AFTER THIS BAROCLINIC ZONE PASSES EAST...SOME BRIEF STABILIZATION OUGHT TO DELAY REDEVELOPMENT OF TSTMS UNTIL EARLY AFTERNOON. FORECAST SOUNDINGS SHOW THIS AFTERNOON SHOULD RESEMBLE FRIDAY AFTERNOON IN THUNDERSTORM COVERAGE AND CHARACTER. THUS EXPECT THE POTENTIAL FOR GUSTY WINDS AND SMALL HAIL AGAIN. TONIGHT...FLOW ALOFT SHOULD BE NORTHWESTERLY WITH SOME DRIER AIR MOVING IN AT JUST ABOUT ALL LEVELS. EXPECT CONVECTION TO END SHORTLY AFTER SUNSET FOLLOWING BY CLEARING SKIES. ON SATURDAY...ANOTHER WEAK TROUGH AND VORT MAX IS PROJECTED TO MOVE THROUGH AROUND MIDDAY. .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...AT THE START OF THE PERIOD...THE HIGH PRESSURE RIDGE GETS PUSHED WEST AS A SHORTWAVE TROUGH DROPS INTO THE CENTRAL PLAINS. THIS USHERS IN DRIER AIR... ESPECIALLY OVER THE NORTH. HOWEVER...MOISTURE AND VORT CENTERS WILL CONTINUE TO CYCLE AROUND THE HIGH EVEN WITH ITS MORE WESTERLY POSITION. THE ETA DRIES THINGS OUT MORE AND QUICKER THAN THE GFS. HOWEVER BOTH MODELS INDICATE A DISTURBANCE OF SORTS TIMED FOR LATE SUN INTO SUN NIGHT. THEN THE GFS TRENDS DRIER INTO MIDWEEK. WILL BOOST OVERNIGHT POPS A TAD OVER THE MOUNTAINS SUN NIGHT. OTHERWISE WILL MAINTAIN PRESENT BROAD BRUSH FORECAST OF DIURNAL CHANCE/SLIGHT CHANCE POPS. CONFIDENCE IS NOT GREAT AS TO JUST HOW MUCH DRYING WE WILL SEE. TEMPERATURES WILL BE AT OR ABOVE NORMAL. WINDS WILL LIGHT AND TERRAIN DRIVEN EXCEPT FOR STRONG LATE-DAY GUSTS NEAR STORMS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. CJC/EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 535 AM MDT FRI JUL 23 2004 COZ001>014-017>023-UTZ022>025-027>029-241230- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 535 AM MDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... NORTH OF INTERSTATE 70 ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS MORNING...INCREASING TO SCATTERED THUNDERSTORMS THIS AFTERNOON...MAINLY OVER THE MOUNTAINS. SOUTH OF INTERSTATE 70 SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. THIS STORMS WILL PRODUCE SMALL HAIL...WINDS GUSTS TO 45 MPH... BRIEF HEAVY RAINSHOWERS...AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. CJC
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416898.